Alert archive / Iowa / Flash Flood Warnings in 2004
Flash Flood Warning 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 17, 2004, 9:41 PM CDT for Linn County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 9:41 PM CDT (02:41 UTC)
- Expired
- May 18, 2004, 3:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Linn County, IA
The radar
The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1036 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDVN 180242 FFWDVN IAC113-180845- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 941 PM CDT MON MAY 17 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * FLASH FLOOD WARNING FOR... LINN COUNTY IN EAST CENTRAL IOWA * UNTIL 345 AM CDT * AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING IN THE CEDAR RAPIDS METRO AREA WITH NUMBEROUS STREETS COVERED WITH WATER. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITTIER... VIOLA...TODDVILLE...SPRINGVILLE...ROBINS...PALO...MOUNT VERNON... LISBON...HIAWATHA...FAIRFAX...ELY AND BERTRAM. ADDITIONAL RAINFALL OF UP TO 1 INCH IS EXPECTED THROUGH 1030 PM. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING. FLOODING OF SMALL STREAMS AND CREEKS...STREETS...UNDERPASSES AND LOWLYING URBAN AREAS IS LIKELY. LAT...LON 4213 9182 4187 9183 4186 9138 4214 9139 $$ 08
1 follow-up statement
000 WGUS73 KDVN 180544 FFSDVN IAC113-180600- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1240 AM CDT TUE MAY 18 2004 ...FLASH FLOOD WARNING FOR LINN COUNTY IN EAST CENTRAL IOWA HAS BEEN CANCELED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAIN PRODUCING THUNDERSTORMS HAVE MOVED WELL SOUTH AND EAST OF LINN COUNTY. A CHECK WITH LAW ENFORCEMENT INDICATES NO KNOWN REPORTS OF SIGNIFICANT FLOODING THROUGHOUT THE COUNTY. LITTLE ADDITIONAL RAINFALL IS EXPECTED OVERNIGHT. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELED. LAT...LON 4213 9182 4187 9183 4186 9138 4214 9139 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:40 PM CDT, 6 hours 1 minute earlier.
Area forecast discussion, May 17, 3:40 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 340 PM CDT MON MAY 17 2004 .SYNOPSIS... THE SURFACE FRONT HAS NOW SHIFTED SOUTHEAST OF THE CWA THIS AFTERNOON...AND STRETCHES FROM NORTHERN INDIANA...TO EAST CENTRAL KANSAS. IT CONTINUES TO BE THE FOCUS FOR STRONG CONVECTION. THE COMBINATION OF A MID LEVEL SPEED MAX AND DECAYING MCV FROM LAST NIGHTS STORMS OVER SOUTHEAST NEBRASKA HAS ALLOWED INTERMITTENT SHOWERS AND A FEW THUNDERSTORMS NORTH OF THE FRONT. WITH HIGH AMOUNTS OF MOISTURE IN PLACE...EVEN THESE WEAK STORMS HAVE RESULTED IN LOCALIZED HEAVY RAIN...PRIMARILY NEAR AND SOUTHEAST OF THE QUAD CITIES METRO AREA. TEMPERATURES ARE COOL UNDER PRECIP AND LAKE ENHANCED STRATUS...RANGING FROM THE MID 50S NORTHEAST TO LOW 70S SOUTH. .SHORT TERM...(TONIGHT) THE FRONT WILL STALL SOUTH OF THE AREA TONIGHT...AS ANOTHER WAVE EJECTS FROM THE ROCKIES AROUND 06Z. THIS WILL INCREASE WAA ACROSS THE PLAINS LATE TONIGHT...WITH THE BEST LIFT FOUND OVER KANSAS AND NORTHWEST MISSOURI. MODELS DO NOT SHOW MUCH QPF IN THIS AREA...THOUGH MOST OTHER SIGNS POINT TO SCATTERED CONVECTION BREAKING OUT LATE. WITH DECENT THETA-E ADVECTION TAKING PLACE OVER THE SOUTHWEST CWA LATE EVENING THROUGH MORNING...WILL CONTINUE CHANCE POPS SOUTH THE SOUTHWEST HALF TONIGHT. LACK OF A STRONG TRIGGER TONIGHT SHOULD KEEP ANY CONVECTION THAT DOES FORM SCATTERED AND NON SEVERE. NORTHEAST SECTIONS WILL CONTINUE TO ADVECT COOL AND SEASONALLY DRY AIR OFF LAKE MICHIGAN THIS EVENING...ALLOWING TEMPS TO DROP INTO THE UPPER 40S. FARTHER SOUTHWEST...TEMPS WILL BE IN THE 50S WITH COOL NORTHEAST WINDS BECOMING SOUTHEAST LATE. ...ERVIN... (WEDNESDAY THROUGH FRIDAY) MODELS CONTINUE TO AGREE IN THE DEPICTION OF THE OVERALL SYNOPTIC PATTERN THROUGH THE PERIOD. FRONT STALLED ACROSS NRN HALF OF MO PROGGED TO LIFT NORTH THROUGH THE CWA WEDNESDAY. S/W ENERGY MOVING THROUGH THE NRN STREAM...ACROSS SRN CANADA...DRIVES THE FRONT BACK SOUTH THURSDAY...STALLING NEAR THE IA/MO BORDER. FRONT IS FORCED BACK NORTH AGAIN FRIDAY AS TROF OVER AS SRN STREAM RIDGE MOVES E AND SWLY MID LEVEL FLOW SPREADS OVER THE REGION. THIS SCENARIO WILL KEEP THE THREAT OF THE TSRA OVER THE CWA THROUGH THE PERIOD. SPC HAS PLACED A MODERATE RISK OVER MOST OF THE CWA FOR WEDNESDAY/WEDNESDAY NIGHT. THERE WILL BE A RISK OF SEVERE STORMS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS AS THE WARM FRONT LIFTS THROUGH. THE META ALSO SUGGEST A WEAK S/W WILL BE MOVING THOUGH CWA ABOUT THE SAME TIME. BETTER THREAT THOUGH WILL BE LATE WEDNESDAY NIGHT WITH POTENTIAL MCS DEVELOPMENT AHEAD OF SURFACE LOW OVER KANSAS. AT THIS POINT IT LOOKS LIKE INITIATION SHOULD TAKE PLACE OVER NERN KS OR SERN NE JUST NORTH OF CAPPED AIRMASS OVER THE PLAINS. MID LEVEL THICKNESSES WOULD THEN FAVOR AN EASTWARD MOVEMENT ACROSS SRN IA/NRN MO. CAP WILL CONTINUE TO PLAY A ROLE IN DEFINING SRN EXTENT OF CONVECTION THROUGH THE END OF THE WEEK. AS A RESULT...HAVE LIMITED POPS TO SLIGHT CHANCE SOUTH OF THE BOUNDARY THURSDAY AND FRIDAY AND KEPT CHANCE POPS GOING ALONG AND NORTH OF THE BOUNDARY. ...DLF... LONG TERM...(SATURDAY THROUGH TUESDAY)... THE GFS HAS GONE OFF THE DEEP END ON THE 00Z RUN AND PHASES THE NRN AND SRN STREAMS INTO A DEEP TROF OVER THE WRN U.S. BY THE END OF THE WEEKEND THEN FORMS A 531 LOW OVER THE UPPER MS VALLEY BY EARLY WEDNESDAY. THIS IS MUCH DIFFERENT THAN THE SPLIT FLOW AND MID LEVEL RIDGING SHOWN OVER THE CENTRAL U.S. ON THE THE 17/00Z RUN. HAVE OPTED TO GO WITH THE ECMWF SOLUTION...HOLDING A TROF TO THE WEST AND RIDGE OVER THE CENTRAL U.S. ECMWF STILL SHOWS A BOUNDARY IN THE VICINITY SO POP WILL BE CONTINUED THROUGH MOST OF THE PERIOD WITH TEMPS AT OR JUST ABOVE NORMAL. ...DLF... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, May 17, 5:45 AM CDT, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 545 AM CDT MON MAY 17 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 545 AM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF A SLOW MOVING COLD FRONT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AS THIS FRONT INTERACTS WITH A MOIST UNSTABLE AIRMASS. THE MAIN THREAT WILL BE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 68 MPH. THESE ISOLATED SEVERE STORMS WILL BE MOST LIKELY NORTHWEST OF A LINE FROM WILLIAMSBURG IOWA TO FREEPORT ILLINOIS FROM MID TO LATE AFTERNOON. THE RISK AREA WILL THEN SHIFT TO SOUTHEAST OF THIS LINE FOR THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A LARGE CLUSTER OF THUNDERSTORMS WILL BE POSSIBLE MAINLY SOUTH OF HIGHWAY 34 THROUGH MID MORNING TUESDAY AS A COLD FRONT PUSHES SOUTH OF THE OUTLOOK AREA. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL AND WIND GUSTS UP TO 40 MPH. THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THIS SAME AREA TUESDAY NIGHT...THEN ACROSS THE ENTIRE OUTLOOK AREA WEDNESDAY INTO WEDNESDAY NIGHT AS THE FRONT LIFTS BACK NORTH. CHANCES FOR THUNDERSTORMS WILL CONTINUE THURSDAY NIGHT THROUGH SUNDAY AS THE FRONT MEANDERS ACROSS THE AREA. THE MAIN THREAT FROM THUNDERSTORMS THROUGH THIS PERIOD WILL BE REPEATED HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING. A SMALLER THREAT OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND WILL EXIST...ESPECIALLY IN THE LATE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. SHEETS
In the hours before
Local storm report, May 17, 8:37 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0809 PM HEAVY RAIN CEDAR RAPIDS 41.97N 91.67W
05/17/2004 0.00 INCH LINN IA EMERGENCY MNGR
EDGEWOOD AND 16TH AVENUE CLOSED DUE TO HIGH WATER.
0823 PM HAIL 5 S LENA 42.31N 89.83W
05/17/2004 0.25 INCH STEPHENSON IL TRAINED SPOTTER
40 TO 45 MPH WIND GUST
0826 PM FUNNEL CLOUD OXFORD JUNCTION 41.98N 90.95W
05/17/2004 JONES IA TRAINED SPOTTER
&&
MCCLURELocal storm report, May 17, 8:42 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 5 W MOUNT VERNON 41.92N 91.52W
05/17/2004 0.75 INCH LINN IA BROADCAST MEDIA
&&
MCCLURELocal storm report, May 17, 8:43 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
843 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 4 S MECHANICSVILLE 41.85N 91.25W
05/17/2004 1.75 INCH CEDAR IA TRAINED SPOTTER
&&
MCCLURELocal storm report, May 17, 8:56 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
856 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 PM HEAVY RAIN 2 N CORALVILLE 41.72N 91.60W
05/17/2004 1.00 INCH JOHNSON IA TRAINED SPOTTER
FELL IN AN HOUR
0854 PM HAIL 5 N MUSCATINE 41.49N 91.07W
05/17/2004 0.25 INCH MUSCATINE IA TRAINED SPOTTER
&&
MCCLURELocal storm report, May 17, 9:06 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
906 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 3 NE MUSCATINE 41.45N 91.03W
05/17/2004 0.88 INCH MUSCATINE IA TRAINED SPOTTER
&&
MCCLURELocal storm report, May 17, 9:19 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
919 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG FREEPORT 42.29N 89.63W
05/17/2004 STEPHENSON IL TRAINED SPOTTER
TREE DOWN. SEVERAL 3 INCH DIAMETER TREE LIMBS BLOWN DOWN.
LOTS OF SMALL TREE LIMBS DOWN ON CEDARVILLE ROAD.
&&
MCCLUREThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:58 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 32 min |
| May 17, 8:10 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 20 min |
| May 17, 8:14 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 61 min |
| May 17, 8:33 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 42 min |
| May 17, 8:46 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 44 min |
| May 17, 9:17 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 13 min |
Nearby
Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.